Alert archive / West Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 50, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 27, 2017, 3:20 PM EDT for 4 counties in West Virginia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2017, 3:20 PM EDT (19:20 UTC)
- Expired
- May 27, 2017, 4:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Doddridge County, WV, Gilmer County, WV, Harrison County, WV, Lewis County, WV
The radar
The Charleston,WV radar (KRLX), 131 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 586 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
406
WUUS51 KRLX 271920
SVRRLX
WVC017-021-033-041-272000-
/O.NEW.KRLX.SV.W.0050.170527T1920Z-170527T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
320 PM EDT SAT MAY 27 2017
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Southern Doddridge County in northern West Virginia...
North central Gilmer County in north central West Virginia...
Lewis County in northern West Virginia...
Southwestern Harrison County in northern West Virginia...
* Until 400 PM EDT
* At 320 PM EDT, a severe thunderstorm was located 7 miles south of
West Union, or 17 miles northwest of Weston, moving southeast at 20
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Weston, Stonewall Jackson, Jackson Mill, Jane Lew, Camden,
Blandville, Avon, Sand Run, Grove, Leopold, New Milton, Alum Bridge
and Horner.
This includes Interstate 79 between mile markers 85 and 104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3905 8031 3886 8054 3912 8082 3919 8086
3928 8071
TIME...MOT...LOC 1920Z 314DEG 19KT 3919 8072
HAIL...1.25IN
WIND...60MPH
$$
091 follow-up statement
320
WWUS51 KRLX 272002
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
402 PM EDT SAT MAY 27 2017
WVC017-021-033-041-272012-
/O.EXP.KRLX.SV.W.0050.000000T0000Z-170527T2000Z/
Doddridge WV-Gilmer WV-Lewis WV-Harrison WV-
402 PM EDT SAT MAY 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DODDRIDGE...NORTH
CENTRAL GILMER...LEWIS AND SOUTHWESTERN HARRISON COUNTIES HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3905 8031 3886 8054 3912 8082 3919 8086
3928 8071
TIME...MOT...LOC 2002Z 314DEG 19KT 3905 8053
$$
09What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:34 PM EDT, 46 minutes earlier.
Area forecast discussion, May 27, 2:34 PM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
234 PM EDT Sat May 27 2017
.SYNOPSIS...
Rounds of convection are expected this holiday weekend, until a
cold front crosses Sunday, followed by another Monday morning.
Additional cold fronts cross Tuesday and Wednesday.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 230 PM Saturday...
Cap is finally breaking over the northern tier of counties where
the better clearing has taken place over the last couple of
hours. Still looking at a high CAPE and moderate bulk shear
environment, so expect the activity to continue on the upswing
heading into the late afternoon and evening. So far, the pace
has been more than manageable, but still have a few hours of
heating left and we have already hit the convective temperature.
Have both the hail and wind threat going forward. No changes to
the SPC slight risk for us in terms of severe.
Meanwhile, precipitable water values pushing 1.50in have
warranted the flash flood watch in place over much of the
southern portion of the CWA. Flash flood guidance values still
high, so thresholds for additional rain down in these areas is
low. Repetitive rounds of storms could easily become
troublesome.
Have tailored the POPs for a lull in the activity late this
evening and early tonight, before the front swings back
northward again as a warm front. Pre dawn convection expected to
move north through the area, and back into the slight risk area
for Sunday as the cold front passes again.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 515 AM Saturday...
Additional convection Sunday and Sunday night will be dependent
upon previous convection leaving behind a worked over
environment. Several boundaries are likely to be in the area
Sunday, including at least one outflow boundary somewhere
across the south, and a more synoptically driven boundary to the
north. There may also be a north to south oriented boundary
crossing as a surface reflection of an upper level short wave
trough.
Model differences in moisture and instability on Sunday reflect
the possible effects of a cool pool from previous convection.
Models are in better agreement on most of the CAPE being
elevated and thickest in the hail growth layer. This somewhat
tempers the diurnal dependency of convection. Deep layer shear
is forecast to be in the 40 to 50 kt range.
All of this suggests showers and thunderstorms around from time
to time Sunday through Sunday night, with repetitive downpours
possible. Also, afternoon recovery would add surface based
instability to the equation, resulting in very strong, heavy
thunderstorms. Finally, to go along with these parameters,
sigtor values are forecast to climb to 1 to 1.5 in an axis ahead
of a cold front approaching from the west Sunday night.
The flood watch goes until 12Z Monday when the cold front goes
through, and the HWO also highlights the convective threat.
Yet another cold front crosses late Tuesday. While weaker and
with less available moisture than the weekend system, it will
still be able to garner enough moisture and shear for
thunderstorms.
No deviations from central guidance temperatures but values will
fluctuate with the convective complexes.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 515 AM Saturday...
This period features a large upper level low over eastern
Canada with long wave trough over the eastern United States.
This spells a cool, more tranquil pattern once a reinforcing
cold front crosses on Wednesday. PoPs increase again next
weekend, as that trough lifts out, and allows another system to
approach from the west or southwest.
Central guidance temperatures reflect the slightly below normal
pattern.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 145 PM Saturday...
Convection/storms will be around through the evening. The
challenge, of course, is determining effects on individual
terminals.
With that said, attempted as best as possible with rapid update
high res models to time POPs on terminals and reflect that in
the TAFs, while trying to not overpopulate with VCTS/CB. Some
TEMPOs used in this case to cover, but can see AMDs being
needed as the storms evolve and move over the next several
hours. Gusty winds and hail are possible.
Expecting a lull during a portion of the overnight, with a warm
front returning and bringing morning convection back into the
fold.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Convection timing likely to vary as storms
evolve. May need fog tonight in brief clearing.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H M H H H H H H L
HTS CONSISTENCY H H H H H H H H H H H L
BKW CONSISTENCY H L L M M M M M M L M L
EKN CONSISTENCY M H M H H H H M M L L L
PKB CONSISTENCY H H H H H H H H H H L L
CKB CONSISTENCY H M H M H H H H H H H M
AFTER 18Z SUNDAY...
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through Monday morning for WVZ005>008-
013>016-024>027-033-034-515>520.
OH...None.
KY...Flash Flood Watch through Monday morning for KYZ102-103-105.
VA...Flash Flood Watch through Monday morning for VAZ003-004.
&&
SYNOPSIS...TRM/SL
NEAR TERM...26
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...26Hazardous weather outlook, May 27, 4:32 AM EDT, 10 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 432 AM EDT Sat May 27 2017 KYZ101-OHZ066-067-075-076-083>087-WVZ009>011-017>020-028>032-039-040- 521>526-280845- Greenup-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs- Gallia-Lawrence OH-Wood-Pleasants-Tyler-Wirt-Calhoun-Ritchie- Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 432 AM EDT Sat May 27 2017 This Hazardous Weather Outlook is for portions of northeast Kentucky, southeast Ohio, and portions of central West Virginia, northeast West Virginia and northern West Virginia. .DAY ONE...Today and Tonight. There is a slight risk of severe thunderstorms today, with damaging winds and hail the primary threats. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a marginal risk for severe thunderstorms on Sunday. Damaging winds are the primary threat. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. KYZ102-103-105-VAZ003-004-WVZ005>008-013>016-024>027-033-034-515>520- 280845- Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Mason- Jackson WV-Lincoln-Putnam-Kanawha-Roane-Mingo-Logan-Boone-Clay- McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas- 432 AM EDT Sat May 27 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH MONDAY MORNING... This Hazardous Weather Outlook is for portions of northeast Kentucky, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. There is also a slight risk for severe thunderstorms today. The primary threats are damaging winds and large hail. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. There is a marginal risk of severe thunderstorms on Sunday. Damaging winds are the primary threat. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, May 27, 3:01 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
301 PM EDT SAT MAY 27 2017
WVZ020-030-031-271945-
Doddridge-Harrison-Lewis-
301 PM EDT SAT MAY 27 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DODDRIDGE...NORTH
CENTRAL LEWIS AND SOUTHWESTERN HARRISON COUNTIES...
At 301 PM EDT, a strong thunderstorm was located over West Union, or
13 miles east of Harrisville, moving east southeast at 20 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
West Union, New Milton, Smithburg, Avon and Blandville.
This includes Route 50 in West Virginia between mile markers 48 and
61.
LAT...LON 3924 8043 3907 8052 3924 8089 3924 8090
3933 8084
TIME...MOT...LOC 1901Z 287DEG 19KT 3926 8080
05The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 1:23 AM EDT | Special Weather Statement | RLX | Pleasants | 22 min |
| May 27, 4:14 AM EDT | Flash Flood Watch | RLX | Barbour, Boone, Braxton, Cabell, Calhoun, Clay and 25 more | 39 hr |
| May 27, 3:01 PM EDT | Special Weather Statement | RLX | Doddridge | 44 min |
| May 27, 4:21 PM EDT | Special Weather Statement | RLX | Lewis, Upshur | 24 min |
| May 27, 4:24 PM EDT | Special Weather Statement | RLX | Wood | 36 min |
| May 27, 4:46 PM EDT | Severe Thunderstorm Warning | RLX | Lewis, Upshur | 29 min |
| May 27, 5:16 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Lewis, Upshur | 29 min |
| May 27, 6:11 PM EDT | Special Weather Statement | RLX | Wayne | 94 min |
| May 27, 6:13 PM EDT | Special Weather Statement | RLX | Roane | 32 min |
| May 27, 6:51 PM EDT | Special Weather Statement | RLX | Jackson | 24 min |
| May 27, 7:02 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha, Roane | 28 min |
| May 27, 7:15 PM EDT | Special Weather Statement | RLX | Clay | 30 min |
| May 27, 7:28 PM EDT | Flash Flood Warning | RLX | Jackson, Mason, Putnam | 3 hr |
| May 27, 7:48 PM EDT | Special Weather Statement | RLX | Doddridge, Pleasants | 87 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.